Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2011, 5:25 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2011, 5:25 PM MDT (23:25 UTC)
- Expired
- May 31, 2011, 6:13 PM MDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 180 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2699 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS54 KMAF 312325 SVRMAF NMC025-010030- /O.NEW.KMAF.SV.W.0032.110531T2325Z-110601T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM MDT TUE MAY 31 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 630 PM MDT * AT 523 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 8 MILES NORTHEAST OF MALJAMAR...OR 17 MILES WEST OF LOVINGTON...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... U.S. HIGHWAY 82 BETWEEN MALJAMAR AND LOVINGTON... STATE HIGHWAY 457... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. && LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374 TIME...MOT...LOC 2324Z 205DEG 10KT 3292 10365 $$
2 follow-up statements
286 WWUS54 KMAF 312349 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM MDT TUE MAY 31 2011 NMC025-010030- /O.CON.KMAF.SV.W.0032.000000T0000Z-110601T0030Z/ LEA NM- 549 PM MDT TUE MAY 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR WESTERN LEA COUNTY... AT 543 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER STATE HIGHWAY 457...OR ABOUT 13 MILES NORTHWEST OF LOVINGTON...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... STATE HIGHWAY 457. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374 TIME...MOT...LOC 2348Z 211DEG 22KT 3306 10355 $$
837 WWUS54 KMAF 010013 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM MDT TUE MAY 31 2011 NMC025-010023- /O.CAN.KMAF.SV.W.0032.000000T0000Z-110601T0030Z/ LEA NM- 613 PM MDT TUE MAY 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEA COUNTY IS CANCELLED... AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT WAS EARLIER LOCATED NORTHEAST OF MALJAMAR HAD WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374 TIME...MOT...LOC 0013Z 211DEG 22KT 3319 10346 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:13 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 31, 4:13 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT TUE MAY 31 2011 .UPDATE... UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409. NO OTHER CHANGES AT THIS TIME. 67 && .PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/ DISCUSSION... SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID- LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT... HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 91 68 93 / 20 10 0 0 CARLSBAD NM 70 96 67 98 / 30 10 20 20 DRYDEN TX 73 93 70 94 / 10 10 0 0 FORT STOCKTON TX 71 92 69 93 / 20 10 0 0 GUADALUPE PASS TX 63 91 64 91 / 30 20 30 20 HOBBS NM 67 91 66 94 / 40 10 10 0 MARFA TX 59 88 57 89 / 30 10 10 20 MIDLAND INTL AIRPORT TX 70 91 68 93 / 20 10 0 0 ODESSA TX 72 91 69 93 / 20 10 0 0 WINK TX 73 96 70 97 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
Hazardous weather outlook, May 31, 12:31 PM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT TUE MAY 31 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND GUSTS WILL ACCOMPANY THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 4:24 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT TUE MAY 31 2011 TXZ057-074-080-312315- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 524 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED 16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 5:02 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT TUE MAY 31 2011 NMZ029-033-312330- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 502 PM MDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 530 PM MDT... AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 5:14 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT TUE MAY 31 2011 TXZ080-312345- MARFA PLATEAU- 614 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.